Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Drugs or better the devil you know
Aug 14, 2005

I am a 31 year old man diagnosed six months ago. My cd4 was 264 and my viral load was 50,000 just before starting meds. My cd4 was down to 141 after primary infection in Feb. I have decided to go on Truvda and Sustiva combination and am feeling tired. I have only been on the meds for a week and take them at night. Is there anything I can do to help with this besides resting? Thanks

Response from Dr. Frascino

Hello,

Fatigue in the setting of HIV disease is often multifactorial. The best way to confront and conquer the problem is to identify and specifically treat all of the contributing factors. Read through the archives of this forum for a discussion of the common and not-so-common causes of HIV-related fatigue.

For your specific situation, certainly medication side effects could be a significant contributing factor to your energy drain. HAART is strong stuff! As with many potent medications that must be used long-term, often there is a period of adjustment as our systems get used to having the drugs onboard. Sustiva, for instance, causes CNS side effects in over 50% of those who take the drug. Luckily the majority of these side effects lessens or resolve spontaneously during the first six weeks of treatment. Sustiva can also produce vivid dreams and interrupted sleep. Lack of adequate sleep, in turn, can cause daytime fatigue.

As with all things in life, we must balance the risks with the potential benefits of a particular action. Regarding HAART, do the potential benefits of immune restoration (increased CD4 count) and viral suppression (reduced viral load) outweigh the potential side effects and toxicities? The weight of evidence indicates that HAART is warranted when the CD4 count falls consistently into the 250-350 range. Your nadir was 141, which gives you a diagnosis of full-blown AIDS (any CD4 count measuring less than 200 = AIDS), even though you have rebounded to the mid-250 range. I would definitely encourage "drugs" over the "devil you know," as that devil is one mean SOB. Talk to your HIV specialist and also review the information on this and related links. There is much you can do to combat fatigue. Remember, however the real battle is against a virus that is trying to annihilate you.

Good luck.

Dr. Bob


Previous
hemaglobin always dropping
Next
Not Stupid, Am Scared

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement